Hail, Nance
- When
- April 12, 3:53 PM CST to 4:03 PM CST
- Where
- Nance County, 9.97 mi WSW of Fullerton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.290, -98.140
m. CDT on this Sunday afternoon and evening, a smattering of strong to severe thunderstorms developed along and just ahead of an invading cold front, producing hail in various parts of South Central Nebraska, but especially within Polk, Nance and northeast Merrick counties in far northeast portions of the local area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 4-9 p.m. CDT on this Sunday afternoon and evening, a smattering of strong to severe thunderstorms developed along and just ahead of an invading cold front, producing hail in various parts of South Central Nebraska, but especially within Polk, Nance and northeast Merrick counties in far northeast portions of the local area. Within these counties, the main event occurred between 430-630 p.m. CDT as a cluster of semi-discrete severe storms blossomed slightly ahead of the cold front and tracked east-northeast before exiting into eastern Nebraska. Polk County yielded the most hail reports, with nickel to quarter size stones reported in the Osceola and Shelby areas, and larger golf ball size stones reported in western and far northeast sections of the county. In fact, a NeRAIN observer located a few miles south-southwest of Columbus reported broken windows and roof damage in the area. Outside of this main, concentrated zone of severe storms, a combination of linear and small multicell storm structures yielded a few instances of sub-severe hail in the Ord, Red Cloud and Hubbell areas, and a lone quarter size report in Clay Center. By 9 p.m. CDT, the surface cold front had pushed through all of South Central Nebraska, ending all local thunderstorm activity for the night as convection exited Fillmore and Thayer counties to the east. Rainfall-wise, the vast majority of affected areas received well under 1.
In the mid-upper levels, forcing was provided by the southern reaches of a broad shortwave trough tracking east across the Central and especially Northern Plains, with this trough ushering in increasing west-southwest flow aloft. At the surface, the well-defined, northeast-southwest oriented cold front steadily swept through South Central Nebraska during the afternoon and evening. Ahead of the boundary, afternoon temperatures across most of the local area topped out between 75-80 F as dewpoints rose to between 50-55 F on gusty south winds. By the time storms initiated, the combination of mixed-layer CAPE values on the order of 1000 J/kg and 0-6 kilometer deep layer wind shear of 30-50 knots was plenty sufficient for large hail production.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 12, 1:47 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 247 PM CDT SUN APR 12 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 246 PM CDT SUN APR 12 2015 SURFACE ANALYSIS SHOWS A COLD FRONT MOVING INTO THE WESTERN PART OF THE FORECAST AREA EARLY THIS AFTERNOON. AHEAD OF THE FRONT THERE IS SOME STRATOCUMULUS AND GUSTY SOUTH TO SOUTHWEST WINDS. AS THE UPPER LEVEL WAVE MOVES INTO THE AREA EARLY THIS EVENING...EXPECT THUNDERSTORMS TO DEVELOP ALONG THE COLD FRONT. ALL OF THE SHORT TERM MODELS INDICATE TIMING AROUND 4 OR 5 PM THIS AFTERNOON. THE COLD FRONT IS A LITTLE SLOWER THAN EXPECTED AND HAVE MOVED THUNDERSTORMS A LITTLE FURTHER WEST FOR THIS AFTERNOON. THEN AS THE FRONT MOVES TO THE EAST...KEPT THUNDERSTORMS ACROSS THE EAST DURING THE EARLY EVENING HOURS AND FOR THE FAR SOUTHEAST A LITTLE LATER. MUCAPE OF 1500 TO 1600 J/KG AND DEEP LAYER SHEAR AROUND 40 KNOTS SHOULD ALLOW FOR SOME SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. THE CAPE MOVES OFF TO THE SOUTHEAST FAIRLY EARLY AND THUNDERSTORMS SHOULD BE ENDING FROM WEST TO SOUTHEAST DURING THE EVENING HOURS. BEHIND THE THUNDERSTORMS THE SKIES SHOULD START TO CLEAR AND WINDS SHOULD DIMINISH. TEMPERATURES WILL BE A LITTLE COOLER TONIGHT AS COLD ADVECTION TAKES PLACE LATE TONIGHT. A SURFACE HIGH BUILDS INTO THE AREA ON MONDAY. EXPECT SUNNY SKIES AND FAIRLY LIGHT WINDS. TEMPERATURES WILL BE COOLER WITH READINGS ONLY IN THE UPPER 60S FOR MOST LOCATIONS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 246 PM CDT SUN APR 12 2015 GUIDANCE SUGGESTS WEAK QUASI-ZONAL UPPER TROPOSPHERIC FLOW WILL BE NOTED OVER THE CENTRAL PLAINS TO START THE LONG-TERM FORECAST PERIOD AT 00Z TUESDAY. GUIDANCE ALSO SUGGESTS AN UPPER TROPOSPHERIC TROUGH OVER THE WESTERN CONUS WILL STRENGTHEN THROUGH WEDNESDAY...BEFORE PROMOTING THE DEVELOPMENT OF A CUT-OFF LOW OVER THE SOUTHWESTERN CONUS LATE WEDNESDAY INTO THURSDAY. THIS UPPER TROPOSPHERIC LOW IS THEN EXPECTED TO LINGER OVER THE SOUTHWESTERN CONUS THROUGH MUCH OF THE REST OF THE LONG-TERM FORECAST PERIOD. GUIDANCE SUGGESTS AN OVERALL LACK IN OMEGA SHOULD PROMOTE DRY CONDITIONS ACROSS THE AREA MONDAY NIGHT INTO TUESDAY...AND SUCH HAS BEEN PRESENTED IN THE OFFICIAL FORECAST. TUESDAY NIGHT AND BEYOND...UPPER TROPOSPHERIC THERMAL ADVECTION IS EXPECTED TO INCREASE ACROSS OUR AREA AS THE UPPER TROPOSPHERIC LOW MOVES INTO THE SOUTHWESTERN CONUS. AS A RESULT...GUIDANCE FROM THE OPERATIONAL GFS AND EC BOTH SUGGEST PERIODIC CHANCES FOR PRECIPITATION ACROSS VARIOUS PORTIONS OF THE CWA TUESDAY NIGHT ONWARD. THIS PRESENTS A DIFFICULT/CHALLENGING FORECAST AS IT APPEARS PROBABLE THAT SOMEBODY ACROSS THE CWA IS GOING TO OBSERVE MEASURABLE PRECIPITATION AT SOME POINT BETWEEN TUESDAY NIGH AND SATURDAY...BUT IT IS VERY DIFFICULT TO SAY PRECISELY WHO AND WHERE. GIVEN THIS...WENT AHEAD WITH 20-30%% POPS ACROSS MUCH OF THE CWA TUESDAY NIGHT INTO THE DAY WEDNESDAY...AND LEFT THE SUPERBLEND SOLUTION OF 20-60% POPS ACROSS VARIOUS PORTIONS OF THE CWA UNCHANGED FOR THE MOST PART FOR WEDNESDAY NIGHT AND BEYOND. THANKFULLY...THE OPERATIONAL GFS AND EC BOTH SUGGEST POTENTIAL ENERGY WILL REMAIN ON THE LOW SIDE DURING THE LONG-TERM FORECAST PERIOD...SO ALTHOUGH THERE COULD BE PERIODIC WEAK THUNDERSTORM DEVELOPMENT DURING THE PERIOD...THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. FINALLY...GUIDANCE ALSO CONTINUES TO SUGGEST THAT A MUCH DRIER BOUNDARY-LAYER AIR MASS WILL PROMOTE RELATIVE HUMIDITY VALUES AT OR BELOW 25% ACROSS MUCH OF THE CWA ON TUESDAY. THESE RELATIVE HUMIDITY VALUES...ALONG WITH A STRONG BOUNDARY-LAYER WIND FIELD...WILL LIKELY PROMOTE NEAR-CRITICAL FIRE WEATHER CONDITIONS...AND COULD PROMOTE CRITICAL FIRE WEATHER CONDITIONS IF THE RELATIVE HUMIDITY VALUES FALL OFF MUCH MORE THAN CURRENTLY FORECAST. GIVEN THIS...WILL CONTINUE MENTIONING NEAR-CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS IN THE HWO FOR TUESDAY. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1222 PM CDT SUN APR 12 2015 THE COLD FRONT IS A BIT SLOWER TO MOVE INTO THE AREA THIS AFTERNOON BUT WINDS WILL TURN TO THE NORTHWEST BEHIND THE FRONT. THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT AS WELL. THE WINDS WILL DIMINISH THIS EVENING AND BE LIGHT AND BECOME MORE VARIABLE AS A SURFACE HIGH BUILDS INTO THE AREA ON MONDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...BRYANT AVIATION...JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 246 PM CDT SUN APR 12 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 246 PM CDT SUN APR 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING PRIMARILY BETWEEN 4 PM AND 10 PM...MAINLY EAST OF A LINE FROM ORD TO HOLDREGE TO PHILLIPSBURG. THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TUESDAY AFTERNOON AND EVENING...A STRONG SOUTH WIND...WORKING IN CONCERT WITH LOW VALUES OF RELATIVE HUMIDITY...WILL PROMOTE NEAR- CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF THE OUTLOOK AREA. WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WILL BE POSSIBLE FOR PORTIONS OF THE OUTLOOK AREA...GENERALLY SOUTH OF HIGHWAY 6 AND INCLUDING NORTH CENTRAL KANSAS. SEVERE WEATHER IS NOT CURRENTLY EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN SOME AREAS AFTER 4 PM THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
423 PM CDT SUN APR 12 2015
NEZ039-122200-
VALLEY NE-
423 PM CDT SUN APR 12 2015
...SPECIAL WEATHER STATEMENT...
AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARCADIA...OR 13 MILES SOUTHWEST OF ORD...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ORD...ARCADIA AND ELYRIA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4151 9875 4140 9906 4139 9918 4143 9921
4164 9921 4174 9897 4174 9875
TIME...MOT...LOC 2123Z 236DEG 34KT 4148 9913
ROSSIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
434 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL ORD 41.60N 98.93W
04/12/2015 E0.50 INCH VALLEY NE TRAINED SPOTTER
DIME SIZE HAIL AT THE GOLF COURSE ENDED ABOUT 430 PM.
&&
SROSSISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CDT SUN APR 12 2015
NEZ041-047-048-122200-
NANCE NE-MERRICK NE-HOWARD NE-
436 PM CDT SUN APR 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD...NANCE AND
NORTHWESTERN MERRICK COUNTIES UNTIL 500 PM CDT...
AT 436 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CUSHING...OR 25 MILES NORTH OF GRAND ISLAND...MOVING NORTHEAST AT 40
MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FULLERTON...GENOA...PALMER...BELGRADE AND CUSHING.
LAT...LON 4141 9770 4121 9819 4119 9826 4121 9831
4135 9842 4139 9834 4140 9829 4143 9829
4148 9820 4148 9810 4149 9810 4150 9804
4151 9804 4151 9789 4153 9786 4153 9771
TIME...MOT...LOC 2136Z 238DEG 33KT 4130 9833
ROSSISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
451 PM CDT SUN APR 12 2015
NEZ049-064-122215-
YORK NE-POLK NE-
451 PM CDT SUN APR 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK AND NORTHERN
YORK COUNTIES UNTIL 515 PM CDT...
AT 451 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRADSHAW...OR NEAR YORK...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YORK...STROMSBURG...OSCEOLA...BRADSHAW...BENEDICT...GRESHAM AND
THAYER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4082 9766 4095 9782 4124 9749 4113 9737
4098 9737
TIME...MOT...LOC 2151Z 228DEG 24KT 4094 9767
ROSSIThe national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
Pea sized hail covered the ground, with some quarter sized hail mixed in.
In addition, a nearby NeRAIN observer reported some broken windows and roof damage in the extreme northeast Polk County area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570016, 570017, 570021, 570024, 570025, 570023.